Texas, 2022Drought in Texas, May 1 to 23, 2022
May 1 to 23, 2022 · NWS BRO · 4 events in 4 counties and zones
Extreme (D3) Drought conditions continued to start the month across much of Zapata and northwestern Jim Hogg Counties to start the month of May. Additional areas of Severe (D2) Drought continued for northwestern Brooks County, most of Jim Hogg County, and the northwestern portion of Starr County to start the month of May.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme (D3) Drought conditions continued to start the month across much of Zapata and northwestern Jim Hogg Counties to start the month of May. Additional areas of Severe (D2) Drought continued for northwestern Brooks County, most of Jim Hogg County, and the northwestern portion of Starr County to start the month of May. A couple rounds of rain that produced up to 8 of rain in some areas from May 23rd into May 24th virtually wiped out drought conditions by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 11:38 PM CST, 22 minutes earlier.
Area forecast discussion, Apr 30, 11:38 PM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1238 AM CDT Sun May 1 2022
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...MVFR to VFR will once again be the rule at the
aerodromes through the next 24 hours. Light winds through the
next several hours will become breezy for Sunday. These breezy
winds will hold through Sunday night.
&&
.PREV DISCUSSION... /issued 621 PM CDT Sat Apr 30 2022/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...MVFR ceilings will prevail at HRL and BRO through much
of the period. With this said expect some brief periods of VFR
through the evening. MFE will continue to see VFR through much of
the evening before ceilings lower with MVFR conditions expected.
By late morning on Sunday VFR is to return to all aerodromes.
Southeasterly winds will continue to decrease overnight before
becoming moderate again by mid to late morning.
PREV DISCUSSION... /issued 231 PM CDT Sat Apr 30 2022/
SHORT TERM (Tonight through Sunday Night): Gulf moisture continues to
pool in advance of a cold front over Central Texas keeping our skies
mostly cloudy. The front is not expected to move into our region
with the fronts alignment parallel to the mid-upper level flow, but
it could work its way into South Central Texas before retreating
northward later Sunday. The presence of the front has allowed the
pressure gradient to weaken with gusts today caped mostly below 25
mph. This should be somewhat reasonable for a repeat Sunday all
deepening on when the front begins to retreat northward. A stronger
gradient is indicated for Sunday night into Monday as the low level
jet strengthens near 40 knots with pressure lowering over the
Southern Plains. The persistent cloud cover and winds should combine
to keep our overnight night lows above normal (mid 70s) while
daytime highs Sunday approach normal which is the upper 80s to mid
90s for May 1.
Weak flat mid-level ridge over northern Mexico with the northern
extent along the Rio Grande is providing enough subsident air
keeping us relative rain-free. Models suggest a few disturbances,
one tonight and a slightly stronger one Sunday night, tracking
through the westerly flow possibly sparking a few thunderstorms over
the higher terrain of Mexico. Probability remains low and not all
models show convection working into our region, but with some lower
end chance and the front relatively nearby and the deepening
moisture latest forecast will caped pops between 15-20 percent for
the western and northern portions of the CWA. A few Gulf streamer
showers are also possible Sunday night as the low level flow
southerly strengthens and water temperatures are nudging into the
upper 70s, but any showers that form should remain over the coastal
waters.
LONG TERM (Monday through Saturday): A predominately zonal flow
at H5 is expected through the long term with a few embedded
shortwaves attempting to switch things up a bit. The first
shortwave will be passing well north of the County Warning Area
(CWA) Monday morning and take rain chances along with it. Another
shortwave passes north of the CWA Wednesday night into Thursday
with another one possible Thursday afternoon/evening. For what
it's worth, ensembles indicate the best rain chances in the long
term to be Thursday night into Friday morning. Seeing as how these
subtle shortwaves will drive rain chances, forecast confidence
remains a bit lower than normal.
As for temperatures, we're confident on above normal temperatures
sticking around through the long term. Decided to blend the NBM
with the NBM50 for overnight temperatures to bump them up
slightly. That would put Deep South Texas and the Rio Grande
Valley in the middle to upper 70s for lows each night. Daytime
highs will climb into the 90s with the potential for areas near
Falcon Lake to flirt with triple digits. Basically, early June
weather is expected to the first week of May.
MARINE (Now through Sunday Night): Pressure gradient has been
weaker today due to a cold front over Central Texas. The front may
sag farther south Sunday but should remain northwest of the lower
Texas coastal waters keeping the onshore flow Sunday light to
moderate. Any stronger winds are likely over the Laguna Madre Sunday
afternoon with winds in the SCEC range (15-20kts). The gradient
strengthens Sunday night as the front retreats northward and low
pressure forms over the Southern Plains. Small Craft advisories for
the Gulf waters may be necessary. A few streamer showers are
possible over the far outer waters the next two nights.
Monday through Thursday...High pressure in the Atlantic
will continue to provide southeasterly flow along the Lower Texas
Coast most of the period. The pressure gradient will occasionally
tighten, especially Monday and Wednesday, which could lead to
Small Craft Advisory conditions. Otherwise, expect Small Craft
Exercise Caution conditions much of the period with seas running
generally between 4 to 6 feet and winds between 15 to 20 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 74 87 76 87 / 0 0 0 0
BROWNSVILLE 76 89 77 90 / 0 0 0 0
HARLINGEN 74 91 75 92 / 10 0 0 0
MCALLEN 76 94 76 92 / 10 0 0 0
RIO GRANDE CITY 75 98 75 97 / 10 10 0 0
SOUTH PADRE ISLAND 75 80 76 84 / 10 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
Hazardous weather outlook, Apr 30, 3:01 PM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
401 PM CDT Sat Apr 30 2022
TXZ248>255-351-353>355-451-454-455-012115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
401 PM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
Moderate risk of rip currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Elevated rip current risk Sunday night through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-012115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
401 PM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Low end small craft advisory conditions will be possible on the
Gulf waters Sunday night through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Brooks
- When
- May 1, 12:00 AM CST to May 2, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Severe (D2) Drought continued to start the month of May. However, some widespread rain fell over the region in late April, which allowed the Severe (D2) Drought to be taken out of Brooks County early in the month.
Drought, Starr
- When
- May 1, 12:00 AM CST to May 2, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Severe (D2) Drought continued to start the month of May. However, some widespread rain fell over the region in late April, which allowed the Severe (D2) Drought to be taken out of Starr County early in the month.
Drought, Zapata
- When
- May 1, 12:00 AM CST to May 23, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme (D3) Drought continued to start the month of May across most of Zapata County with only a tiny portion of southern Zapata County in the Severe (D2) Drought category. Subsequent updates throughout the month remained largely unchanged until a couple rounds of showers and storms, some of which dropped over 5 to 8 across portions of Zapata County from May 22nd through early on May 24th, essentially wiped out the drought conditions across most of Deep South Texas and the Rio Grande Valley.
Drought, Jim Hogg
- When
- May 1, 12:00 AM CST to May 23, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Extreme (D3) Drought continued to start the month of May across northwestern Jim Hogg County with the rest of Jim Hogg County in the Severe (D2) Drought category. A large portion of the Severe (D2) Drought was removed by May 2nd due to rainfall that occurred in late April. Subsequent updates throughout the month remained largely unchanged until a couple rounds of showers and storms, some of which dropped over 1 to 4 across portions of Jim Hogg County on May 23rd, essentially wiped out the drought conditions across most of Deep South Texas and the Rio Grande Valley.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020914, 1020915, 1020916, 1020918.